We report a rare case of immediate-type hypersensitivity reaction to triamcinolone acetonide suspension (Kenalog).
An 18-year-old man with alopecia areata had received monthly intradermal treatment with triamcinolone acetonide at a concentration of 10 mg/mL injected into multiple sites in the affected areas of the scalp, with a total dose of 1 mL on each occasion. The condition was responding to the intralesional corticosteroid injections. He was otherwise well with no other medical problems and taking no medication. Immediately after the third series of injections, he reported feeling dizzy and breathless. His face and trunk became swollen and erythematous. His conjunctivae reddened and his lips swelled. His blood pressure was 140/70 mm Hg, there were widespread polyphonic high-pitched wheezes on auscultation, and his peak flow was measured as 370/min (normal, 640/min for a 20-year-old man 1.8 m in height). Fifteen minutes later, the cutaneous changes had spontaneously resolved, and his peak flow had risen to 540/min.
Downs AMR, Lear JT, Kennedy CTC. Anaphylaxis to Intradermal Triamcinolone Acetonide. Arch Dermatol. 1998;134(9):1163–1164. doi:
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: